Advertisement

Woman sues Wal-Mart over prescriptions

November 12, 1997

Woman sues Wal-Mart over prescriptions

By LISA GRAYBEAL

Staff Writer, Chambersburg

CHAMBERSBURG, Pa. - A Chambersburg woman is suing Wal-Mart Stores Inc., alleging that pharmacists working at the store on Lincoln Way East twice gave her the wrong dosage of a prescription.

According to a complaint filed in Franklin County Court, Helen J. Devor claims she was given 0.088-milligram tablets of Synthroid to regulate her hormone level, instead of the 0.075-milligram dosage prescribed by her doctor in November 1996.

In the complaint, Devor accuses Wal-Mart of negligence for allegedly dispensing the wrong drug and failing to follow company policies.

She is seeking more than $25,000 to cover medical bills and for her pain and suffering, according to the complaint.

In 1989, Devor was diagnosed with hypothyroidism, a condition caused by an underactive thyroid, and was taking the drug Levothyroxine, which is sold under the brand name Synthroid, the complaint states.

Advertisement

After taking the tablets dispensed to her from the Wal-Mart pharmacy, Devor was hospitalized with headaches, an accelerated heart rate, insomnia and nervousness, among other problems, the complaint states.

Though Wal-Mart has not received a copy of the lawsuit, Daphne Davis, company spokesperson at headquarters in Bentonville, Ark., said records indicate Devor was given the correct prescription.

"According to our records, the prescription was filled correctly. Our pharmacists verify all prescriptions," Davis said.

There are a number of internal methods for verifying prescriptions, Davis said. But as a safeguard, Wal-Mart pharmacists encourage all customers to check the label when they receive their prescriptions, she said.

In February 1997, Devor renewed her prescription at the same Wal-Mart. The label on the bottle indicated the dosage of each tablet was 0.075 milligrams, but again they were 0.088, according to allegations contained in the complaint.

For three months, Devor experienced symptoms including sweating, chest pain, shortness of breath, hair loss, shaking and diarrhea, among others, the complaint states.

A thyroid test in May showed extremely high levels of the drug Synthroid, the complaint states.

She was taken off the drug and hospitalized for tests to check for heart disease, according to the complaint. The tests showed no evidence of heart disease.

The Herald-Mail Articles
|
|
|